Without hormones, menopause symptoms return-study
CHICAGO (Reuters) – Many women who stop taking hormone
replacement therapy experience a recurrence of menopausal
symptoms, but tapering off the drugs or drinking fluids may
ease their suffering, researchers said on Tuesday.
The hot flashes, mood swings and stiffness associated with
menopause recurred in 55 percent of the women who stopped
taking hormone replacement therapy in a large trial. Another 21
percent of women taking a placebo reported their symptoms
The Women’s Health Initiative trial was halted prematurely
in 2002 when researchers discovered the therapy increased
women’s risks of breast cancer, heart disease and stroke.
Many women in the study who had been taking hormones
abruptly stopped taking them, offering researchers a first-time
look at how coming off therapy affected women’s health.
Younger women taking hormones, usually a combination of
estrogen and progestin, were more likely to have symptoms recur
than older women, said the study by University of Massachusetts
researcher Dr. Judith Ockene.
Since the study’s findings became known, women who still
want hormones to relieve their symptoms are counseled to take
the drugs at the lowest possible dose for the shortest possible
time, according to the report published in the Journal of the
American Medical Association.
“Now women are learning that their symptoms might return,
even after using these hormones for more than five years,” said
Sherry Sherman of the Geriatrics and Clinical Gerontology
Program at the National Institute on Aging.
An estimated 2 million American women go through menopause
Four out of five women in the study found some relief from
symptoms by using other methods like drinking lots of fluids,
the report said.
Another approach might be to wean patients off hormone
“When it is time to consider discontinuing hormone therapy,
gradual tapering off the dose would be a logical clinical
strategy arising from these new observations,” Dr. Diana
Petitti of Kaiser Permanente Southern California wrote in an
accompanying editorial in the journal.